Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


melanoma
Oct 6, 2004

Present, stable regimen is Viread, Emtriva, Viramune. VL is undetectable and CD4s stable at 300 (19%). No history of OI's, but long course of HIV infection (>20 years). Now, because of melanoma, I will have to add to my HIV regimen interferon, IL-2, or hyrdroxyurea. What interactions can I expect from each of those drugs?

Response from Dr. Lee

Clearly there are side effects with all of these medications. There are not necessarily any direct drug-to-drug interactions, but the effects of the medicines may be additive. Hydroxyurea may cause bone marrow suppression and thus a decrease in absolute CD4's. If your viral level is not fully suppressed, IL2 and IF may increase viral activity. These two medicines also have several side effects such as nausea, vomiting, etc. which may potentially make it difficult to stick as well to your HIV regimen. My suggestion is to have a full discussion of the potential risks and benefits of these medicines with an oncologist and an HIV treating doctor at the same time if possible. Sometimes one doctor doesn't know much about the medicines used by the other, so having them in the same place is very helpful (although perhaps difficult to pull off). Second choice is for the two of them to have a discussion of the risks and benefits and then share the outcome of the discussion with you.

Be well.



Previous
Should I Go Back To My Old Meds?
Next
What might a next combo utilize?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement